Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 111, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2001, 11:02 PM CDT for Burke County, Mountrail County, North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 19, 2001, 11:02 PM CDT (04:02 UTC)
- Expired
- Jul 20, 2001, 12:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties
Counties Burke County, ND, Mountrail County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 11:50 PM CDT | Hail 1.75 | Columbus, ND | |
| Jul 19, 11:55 PM CDT | Hail 0.75 | Lostwood, ND | Very heavy rain with the hail reduced visibility to less than 1/8th of a mile. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2229 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 200403 SVRBIS NDC013-061-200500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1102 PM CDT THU JUL 19 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BURKE COUNTY IN NORTHWEST NORTH DAKOTA NORTHERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA * UNTIL MIDNIGHT CDT * AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF WHITE EARTH...OR ABOUT 37 MILES SOUTHEAST OF CROSBY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BATTLEVIEW AT 1110 PM CDT POWERS LAKE AT 1125 PM CDT LOSTWOOD AT 1140 PM CDT A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR WESTERN NORTH DAKOTA. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...GET INSIDE NOW. LAT...LONY 4875 10289 4835 10286 4836 10223 4878 10225 JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:15 PM CDT, 7 hours 47 minutes earlier.
Area forecast discussion, Jul 19, 3:15 PM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT THU JUL 19 2001 THE SURFACE LOW HAS REDEVELOPED OVER THE WESTERN DAKOTAS AND EASTERN MONTANA OVER THE PAST 24 HOURS AND DEWPOINTS ACROSS WESTERN AND CENTRAL NORTH DAKOTA REMAIN HIGH...IN THE 60S. A SHORT WAVE MOVING ACROSS EASTERN MONTANA HAS AIDED IN THE DEVELOPMENT OF THUNDERSTORMS FROM WILLISTON TO RAPID CITY WITH MOVEMENT GENERALLY TO THE NORTHEAST. LOOKS LIKE ANOTHER NIGHT OF SEVERE THUNDERSTORMS. WITH THE UPPER LEVEL TROUGH REMAINING OVER THE ROCKIES INTO THE WEEKEND...DON'T SEE AND END TO THE CONVECTIVE WEATHER UNTIL MONDAY. AT THAT TIME AN UPPER LEVEL LOW WILL HAVE DROPPED INTO THE HUDSON BAY REGION DAMPENING THE RIDGE OVER THE CENTRAL PLAINS AND PUSHING A SURFACE HIGH OVER SOUTHERN MANITOBA. THAT WILL DROP THE DEWPOINTS INTO THE 40S AND 50S ACROSS ND ENDING THE POTENTIAL FOR STRONG CONVECTION. WILL KEEP THE FORECAST PERIOD 3FROM MONDAY TO THURSDAY DRY...AS THE POTENTIAL FOR PRECIP WILL BE AROUND CLIMATOLOGY. TEMPS WILL BE SEASONAL. .BIS...NONE. TSW
In the hours before
Special weather statement, Jul 19, 5:17 PM CDT, 5 hours 45 minutes before
NDZ001-192320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 517 PM CDT THU JUL 19 2001 ...A TORNADO WATCH IS IN EFFECT UNTIL 7 PM CDT... LOCAL RADAR INDICATES SCATTERED THUNDERSTORMS IN MUCH OF DIVIDE COUNTY...MOVING NORTHEAST AT 30 MPH. THESE STORMS ARE CAPABLE OF PRODUCING PERIODS OF HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND DANGEROUS LIGHTNING. THOMSON
Local storm report, Jul 19, 5:59 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
559 PM CDT THU JUL 19 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 5 E POWERS LAKE ND TORNADO
07/19/01 BURKE REPORTED BY STORM
SPOTTER.
0538 PM 15 E POWERS LAKE ND TORNADO
07/19/01 BURKE REPORTED BY STORM
SPOTTER.
0538 PM 10 E POWERS LAKE ND 2.75 INCH HAIL
07/19/01 BURKE REPORTED BY STORM
SPOTTER.Local storm report, Jul 19, 6:12 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
612 PM CDT THU JUL 19 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 10 NW DONNYBROOK ND TORNADO
07/19/01 WARD REPORTED BY PUBLIC.
0605 PM 3 S KENMARE ND 1.75 INCH HAIL
07/19/01 WARD REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 19, 8:52 PM CDT, 2 hours 10 minutes before
NDZ009-017-200255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 852 PM CDT (752 PM MDT) THU JUL 19 2001 AT 850 PM CDT...LOCAL WARNING RADAR INDICATED A THUNDERSTORM ABOUT 5 MILES EAST OF FT. BUFORD...MOVING EAST AT 30 MPH. THIS THUNDERSTORM WILL BE NEAR FT. BUFORD AND TRENTON AROUND 900 PM CDT. EXPECT HEAVY RAIN...GUSTY WINDS AND SMALL HAIL WITH THIS STORM. MR
Special weather statement, Jul 19, 8:54 PM CDT, 2 hours 8 minutes before
NDZ009-017-200255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 852 PM CDT (752 PM MDT) THU JUL 19 2001 AT 850 PM CDT...LOCAL WARNING RADAR INDICATED A THUNDERSTORM ABOUT 35 MILES WEST OF FT. BUFORD...MOVING EAST AT 30 MPH. THIS THUNDERSTORM WILL BE NEAR FT. BUFORD AND TRENTON AROUND 900 PM CDT. EXPECT HEAVY RAIN...GUSTY WINDS AND SMALL HAIL WITH THIS STORM. MR
Local storm report, Jul 19, 10:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1053 PM CDT THU JUL 19 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM 15 S NEW LEIPZIG ND 60 MPH TSTM GUST
07/19/01 GRANT
1045 PM GLEN ULLIN ND .75 INCH HAIL
07/19/01 MORTON REPORTED BY HAM RADIO
OPERATOR. ALSO 50 MPH
WIND AND HEAVY RAIN.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:59 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 61 min |
| Jul 19, 9:08 PM CDT | Tornado Warning | BIS | Golden Valley | 67 min |
| Jul 19, 10:00 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 60 min |
| Jul 19, 10:04 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 56 min |
| Jul 19, 10:16 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 44 min |
| Jul 19, 10:23 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 57 min |
| Jul 19, 10:40 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 65 min |
| Jul 19, 10:41 PM CDT | Tornado Warning | BIS | Grant, Morton | 34 min |
| Jul 19, 10:55 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 65 min |
| Jul 19, 10:59 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 61 min |
| Jul 19, 11:26 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan | 64 min |
| Jul 19, 11:42 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 58 min |
| Jul 19, 11:44 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean | 46 min |
| Jul 19, 11:44 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 46 min |
| Jul 20, 12:00 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 60 min |
| Jul 20, 12:29 AM CDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 61 min |
| Jul 20, 12:29 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 61 min |
| Jul 20, 12:40 AM CDT | Severe Thunderstorm Warning | BIS | Burke | 65 min |
| Jul 20, 12:50 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 55 min |
| Jul 20, 12:51 AM CDT | Severe Thunderstorm Warning | BIS | Foster | 39 min |
| Jul 20, 1:01 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 44 min |
| Jul 20, 1:29 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 61 min |
| Jul 20, 2:32 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 58 min |
| Jul 20, 3:06 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 59 min |
| Jul 20, 4:10 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 60 min |
| Jul 20, 4:35 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 55 min |
| Jul 20, 4:55 PM CDT | Tornado Warning | BIS | Burke | 35 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.